Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the Eshelby-Kostrov property for the wave equation in the plane


Authors: M. A. Herrero, G. E. Oleaga and J. J. L. Velázquez
Journal: Trans. Amer. Math. Soc. 358 (2006), 3673-3695
MSC (2000): Primary 74R05, 74B05, 74G70
DOI: https://doi.org/10.1090/S0002-9947-06-03995-X
Published electronically: March 28, 2006
MathSciNet review: 2218994
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work deals with the linear wave equation considered in the whole plane $ \mathbb{R}^{2}$ except for a rectilinear moving slit, represented by a curve $ \Gamma\left( t\right) =\left\{ \left( x_{1},0\right) :-\infty<x_{1}<\lambda\left( t\right) \right\} $ with $ t\geq0.$ Along $ \Gamma\left( t\right) ,$ either homogeneous Dirichlet or Neumann boundary conditions are imposed. We discuss existence and uniqueness for these problems, and derive explicit representation formulae for solutions. The latter have a simple geometrical interpretation, and in particular allow us to derive precise asymptotic expansions for solutions near the tip of the curve. In the Neumann case, we thus recover a classical result in fracture dynamics, namely the form of the stress intensity factor in crack propagation under antiplane shear conditions.


References [Enhancements On Off] (What's this?)

  • 1. M. Amestoy and J.B. Leblond: Crack paths in plane situations - II. Detailed form of the expansion of the stress intensity coefficient. Int. J. Solid Structures 29 (1992), 465-501. MR 1138337
  • 2. J.D.Eshelby: The elastic field of a crack extending nonuniformly under general antiplane loading. Journal of the Mechanics and Physics of Solids 17 (1969), 177-199.
  • 3. G.A. Francfort and C.J. Larsen: Existence and Convergence for Quasi-Static Evolution in Brittle Fracture, Comm. Pure and Appl. Math. 56 (2003), 1465-1500. MR 1988896 (2004d:49003)
  • 4. L.B. Freund: Dynamic Fracture Mechanics. Cambridge University Press (1998). MR 1054375 (92f:73044)
  • 5. A. Friedman, B. Hu and J.J.L. Velázquez: The evolution of stress intensity factors and the propagation of cracks in elastic media. Arch. Rat. Mech. Anal. 152 (2000), 103-139. MR 1760415 (2001h:74026)
  • 6. A. Friedman, B. Hu and J.J.L. Velázquez: The evolution of stress intensity factors in the propagation of two dimensional cracks. Euro. Jnl. of Appl. Math. 11 (2000), 453-471. MR 1799921 (2001h:74027)
  • 7. J. Herrmann and J.R. Walton: A new method for solving dynamically accelerating crack problems. Part I: The case of a semi-infinite mode III crack in elastic material revisited, Quart. Appl. Math. 50, No. 2 (1992), 373-387. MR 1162281 (93c:73086)
  • 8. M.A.Herrero, G.E.Oleaga and J.J. Velázquez: A note on planar cracks running along piecewise linear paths. Proceedings of the Royal Society of London A 460 (2004), 581-601. MR 2034657 (2004j:74116)
  • 9. F. John: Partial Differential Equations. Springer-Verlag, New York (1978). MR 0514404 (80f:35001)
  • 10. B.V.Kostrov: On the crack propagation with variable velocity. International Journal of Fracture 11 (1975), 47-56.
  • 11. J.B. Leblond: Crack paths in plane situations - I. General forms of the expansion of the stress intensity factors. Int. J. Solid Structures 25 (1981), 1311-1325. MR 1138834
  • 12. T.L. Leise and J.R. Walton, A general method for solving dynamically accelerating multiple co-linear cracks, Int. J. Frac. 111 (2001), 1-16.
  • 13. B. Noble: Methods based on the Wiener-Hopf Technique. Pergamon, New York (1958).
  • 14. V. Saraikin and L. Slepyan: Plane problem of the dynamics of a crack in an elastic solid, Mechanics of Solids 14 (1979), 46-62. MR 0572877 (81c:73052)
  • 15. J.R. Willis, Accelerating cracks and related problems, in Elasticity: Mathematical Methods and Applications, Ed. G. Eason and R. W. Ogden, Ellis Horwood, Chichester (1990), 397-409.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 74R05, 74B05, 74G70

Retrieve articles in all journals with MSC (2000): 74R05, 74B05, 74G70


Additional Information

M. A. Herrero
Affiliation: Departamento de Matemática Aplicada, Facultad de Matemáticas, Universidad Complutense, Madrid 28040, Spain

G. E. Oleaga
Affiliation: Departamento de Matemática Aplicada, Facultad de Matemáticas, Universidad Complutense, Madrid 28040, Spain

J. J. L. Velázquez
Affiliation: Departamento de Matemática Aplicada, Facultad de Matemáticas, Universidad Complutense, Madrid 28040, Spain

DOI: https://doi.org/10.1090/S0002-9947-06-03995-X
Received by editor(s): September 15, 2003
Received by editor(s) in revised form: September 12, 2004
Published electronically: March 28, 2006
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society